Nuromol is a combination medication containing two active ingredients ibuprofen and paracetamol. Ibuprofen and paracetamol can be purchased from pharmacies and supermarkets as separate drugs, so the obvious question is whether it is worth it to buy more expensive combination products. Nuromol review looks into the effectiveness of Nuromol in pain reduction when compared to taking paracetamol and ibuprofen alone.
Nuromol: review of active ingredients
Two main active ingredients found in Nuromol:
• Ibuprofen 200mg per tablet
• Paracetamol 500mg per tablet
Ibuprofen belongs to a group of medications called nonsteroidal anti-inflammatory drugs (NSAIDs). Ibuprofen has pain and fever-reducing properties. Ibuprofen stops the production of certain ‘chemicals’ in the body which are responsible for inflammation, swelling and pain.
Paracetamol has both antipyretic (reduction of fever) and analgesic properties (reduction of pain). Unlike ibuprofen, paracetamol does not reduce inflammation.
A combination of ibuprofen and paracetamol has its advantages. Two different drugs work in synergy to give pain relief and anti-inflammatory actions.
This is a great alternative to other pharmacy-only combinations products such as co-codamol, which is associated with some adverse side effects, tolerance, dependence and risk of addiction.
What is Nuromol recommended for?
Nuromol is indicated for the management of mild to moderate pain associated with headache, migraine, backache, dental pain, muscular pains, sore throat, fever and cold, and flu symptoms.
Nuromol review: drug reclassification
Initially when Nuromol was launched in the UK as a pharmacy-only medication (P-medication), restricted to sales in pharmacies only. Additionally, as with other P-medicines, Nuromol was placed behind the pharmacy counter, away from the public.
Today, Nuromol comes in different pack sizes. The newest pack sizes which contain either 12 or 16 tablets are classified as general sale medicines (GSL). GSL status of smaller packs improved the availability of Nuromol which can now be sold in pharmacies (available for public self-selection) and other outlets like supermarkets.
Since the reclassification of the drug Nuromol has two, slightly different names, which reflect the classification of the drug (GSL vs P medicine):
- Nuromol Dual Action Pain Relief 200mg/500mg tablets – GSL license, available for self-selection by the public in shops, supermarkets and pharmacies.
- Nuromol Pain Relief 200mg/500mg Film-Coated Tablets – P-medication, available only from behind a pharmacy counter and from online pharmacies.
Nuromol Dual Action vs Nuromol Pain Relief: what is the difference?
The only difference between both Nuromol Dual Action and Nuromol Pain Relief (apart from the names) is the pack size (number of tablets per box). Nuromol Dual Action Pain Relief tablets contain 16 or fewer tablets, whereas, Nuromol Pain Relief tablets may contain up to 32 tablets per box.
The composition of active ingredients (strength of active ingredients) is the same in both products.
Nuromol review of simple dosing
Nuromol tablets can be taken up to three times a day with the following recommendations for adults (emc, 2022):
- One tablet to be taken up to three times per day (at least every six hours).
- If a dose with one tablet dose does not control symptoms, a maximum of two tablets may be taken up to three times a day.
The first dose recommendation is on the ‘lighter’ side since the total daily dose is much lower than the maximum recommended dose for either of the drugs when taken alone. However, patients should follow the directions included in the information leaflet.
Taking both drugs in combination three times a day may be more simple for some people, as opposed to taking paracetamol and ibuprofen separately, both of which have different dosing recommendations.
Important: since Nuromol contains both ibuprofen and paracetamol, no other drugs or combination products should be taken at the same time.
Can children use Nuromol?
Nuromol is licensed only for adults over 18 years of age.
Nuromol review of the effectiveness
Is Nuromol better than taking ibuprofen and paracetamol alone?
The efficacy of Nurmol is confirmed in different clinical trials. Without going into details, two well-designed clinical studies involving post-operative dental patients confirmed that:
• A dose of two Nuromol tablets is significantly superior to a dose of 400mg of ibuprofen or 1000mg of paracetamol when taken alone (at 30 minutes post-dose and from 2-4 hours post-dose)
• A dose of one Nuromol tablet (ibuprofen 200mg & paracetamol 500mg) was significantly superior to 1000mg paracetamol, but not to 400mg of ibuprofen in management of pain.
One study of 688 patients found that Nuromol (dose of two tablets) was statistically more effective than combined ibuprofen 400mg and codeine (25.6mg) and more efficacious than a dose of combined paracetamol 1000mg and codeine 30mg.
No new adverse side effects for Nuromol were observed in studies other than those known for ibuprofen and paracetamol monotherapies. Some common side effects reported include abdominal pain, diarrhoea, dyspepsia, nausea, stomach discomfort and vomiting (Barnard, ND).
Details of all studies can be found in MHRA’s Public Assessment Report on Nuromol.
Why is Nuromol more effective than individual paracetamol and ibuprofen?
Many customers may feel sceptical about Nuromol possibly due to the higher price between Nuromol and individual prices of ibuprofen and paracetamol. However, information from clinical trials comparing Nuromol to ibuprofen and paracetamol show that taking Nuromol is more effective in reducing pain than equivalent doses of ibuprofen and paracetamol alone.
Nuromol formulation is designed to allow simultaneous release and absorption of both ingredients providing for combined analgesia (Tanner et al, 2010). This contrast with paracetamol and ibuprofen which dissolve at a different pace, and therefore cannot provide the same analgesia even when taken at the same time as individual drugs.
Studies have confirmed that Nuromol dissolves 2-3 times faster than standard ibuprofen and paracetamol tablets.
Should you buy Nuromol?
Overall, Nuromol is a great alternative to taking ibuprofen and paracetamol alone. Nuromol may provide better pain relief than both individual drugs. Patients who are not price-sensitive may find Nuromol a good option in the management of their symptoms.
Barnand John (ND). Research review. Nuromol for acute relief of pain and/or inflammation and reduction of fever. Available at: https://www.researchreview.co.nz/getmedia/48a554e1-1c22-40ef-96e4-abf48d214429/PR_Nuromol.pdf.aspx?ext=.pdf Accessed on 07/11/2022
emc (2022). SmPC: Nuromol Dual Action Pain Relief 200mg/500mg tablets and Nuromol Pain Relief 200mg/500mg Film Coated Tablets. Available at: https://www.medicines.org.uk/emc/search?q=nuromol Accessed on 07/11/2022
Tanner T, Aspley S, Munn A, Thomas T. The pharmacokinetic profile of a novel fixed-dose combination tablet of ibuprofen and paracetamol. BMC Clin Pharmacol 2010;10:10. Available at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2906415/ Accessed on 07/11/2022